If you have a loved one living with a substance use disorder, you’ve probably worried that they might go too far and experience a drug overdose. This severe health condition can cause coma, seizures, brain damage and even death if left untreated. In observation of International Overdose Awareness Day on Aug. 31, here is what you need to know.
What Causes a Drug Overdose?
Overdoses occur when people have more of a substance in their system than their body can safely handle. It’s possible to overdose on almost any drug, including alcohol, opioids, benzodiazepines, stimulants and even over-the-counter cold medicines like NyQuil and Robitussin. The amount necessary to trigger a drug overdose varies widely, depending on the substance used, body weight, age, metabolism, method of use and the presence of other drugs taken concurrently.
Drugs and alcohol affect the brain chemicals responsible for regulating and signaling vital bodily functions such as breathing and heart rate. Most overdoses happen when people take enough of a substance to disrupt these processes, which can cause them to slip into unconsciousness and stop breathing.
How to Recognize and Respond to an Overdose
Overdoses rarely cause immediate death. As the victim becomes more intoxicated, you may notice a gradual progression of symptoms such as:
- Blue skin and fingernails
- Low body temperature
- Slowed breathing and heart rate
- Chest pains
- Loss of consciousness
If you know someone has been binge drinking or taking drugs, do not wait to see all these warning signs emerge before calling 911. Since overdose symptoms will increasingly worsen in severity, immediate medical attention can be lifesaving.
Once first responders are on their way to your location, you should help the overdose victim stay awake and upright. Allowing someone who has passed out to remain unconscious is dangerous because if they vomit, they could choke on it. Monitor the person’s vital signs, such as temperature and heart rate. If possible, find out how much and what kind of substance caused the overdose.
When the emergency medical team takes over, they can provide medical attention to reduce the length and intensity of the overdose. These interventions could include stomach pumping or administering IV fluids. If your loved one overdosed on opioids, a prescription medication called naloxone can block the effects of those drugs and restore normal respiratory function.
What Can You Do to Help Someone After an Overdose?
A drug overdose is a terrifying situation for the victim and anyone nearby when it happens. However, it could be the tipping point your friend or family member needs to admit they have a substance abuse problem and agree to explore treatment options. At an accredited rehab facility, they can undergo medically supervised detoxification to clear their body and mind of drugs, then begin working through therapies that address the root causes of their illness and equip them with tools to avoid a relapse.
At Vista Taos, we provide holistic addiction recovery in a beautiful setting that is conducive to spirituality and healing. We’ve created an environment where our clients can work on every aspect of their well-being. To learn more about addiction treatment in Taos, New Mexico, please connect with us today.